coming off amiodorone

had my ablation end july really felt it had worked just a few funny beats now and again so went to see heart specialist and he stopped the amiodorone because it had damaged my thyroid. my question is: does anyone know if i might get some withdrawal effects because my body has been used to amiodorone for 18 months when i woke this morning i felt very shaky, thank you karen

7 Replies

oldestnewest
  • Hi Karen, You may notice that you get a few rhythm changes as your heart settles down to a drug free regime but don't panic. Personally I found it best to reduce dose a little every couple of days, dropping half a tablet here and there till I was able to stop completely but that was not with amiodarone. The drug is not a nice one so best to get off it really. There are others if you needed them but hopefully the ablation will have sorted things out for you. The important thing is not to worry as this only makes thongs worse.

    Bob

  • Hi Karen -- I had an 18 month spell on Amiodarone many years ago & was taken off abruptly but did not suffer any effects & also more recently when I was taken off a short course prior to an ablation. This may well be your heart settling down.

    sandra

  • I was told by two cardios that Amiodarone was very effective in its function. However, both told me that it was a toxic medication which they did not prescribe unless other options had been ineffective. I took it for 5 months and felt extremely tired and anxious for a lot of that time. However, I had no specific withdrawal symptoms when I came off it, which was a simple switch from one med to another. I switched to Arythmol. This could have been made for me....no more tiredness other than what I could consider normal, anxiety levels considerably reduced and very little in the way of irregular heart activity. As we are individuals, our bodies react differently to the medications we take and it is important to find a medication which works well for us, even though it might involve pestering our cardios or EPs!

  • hi

    I took Amiodarone for 2 years, and most of that time it `stopped` the AF dead in its tracks. Before i was put onto it, my TSH thyroid was checked and found to be normal (that test should always be done on starting Amiodarone).

    The reason there is a problem with Amiodarone is that it contains a bag full of Iodine (x100 daily requirement of iodine) and iodine goes straight to the thyroid. In some people it does not cause an issue, in others it does, so i trust that TSH blood tests were done every 6 months while on it.?

    When I was taken off, no TSH blood test was done!!!!

    Also worth noting is that Amiodarone has a very long life in the body of 6 months !!! So it takes a long time for you to be rid of it completely.

    What happened to me is that 3 months after stopping I noticed that I was getting shaky, and started to loose weight, and very noticeably with muscles feeling hot, despite it being winter.

    Various blood tests prove negative in providing an answer, until I had lost 15 kgs..........at that time a TSH test was ordered and found that my thyroid had gone out of control.

    So my advice is to ask for a TSH test as soon as possible, to rule in or out a thyroid issue. Meds can control either a over or underactive thyroid so dont worry, just see if the b test can be done

  • I haven't got a clue about the details, but if your body has adjusted to 18 months of taking a drug, it will almost certainly have to adjust to you not taking them.

  • Hi , It is a long time since I engaged in this site, I have " AF " and was waiting for a ablation

    I was prescribed Amiodarone to settle my heart rate , I now have Pulmonary Fibrosis , and on oxygen for the rest of my life , This I now understand is a rare side effect of Amiodarone , Too late for me , but please be aware - John

  • Hi..i have only just joined this site, i was diagnosed in feb with af......am waiting for an app ablation...can i ask where you had this done and if it was worth it...thanx.

You may also like...